Pennsylvania, 2013Flash Flood in Pennsylvania, June 18, 2013
June 18, 2013 · NWS CTP · 1 event in 1 county or zone
Heavy thunderstorm rains caused localized flash flooding in York County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy thunderstorm rains caused localized flash flooding in York County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 18, 9:48 AM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 18, 9:48 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1048 AM EDT TUE JUN 18 2013
.SYNOPSIS...
THE PERSISTENT JUNE PATTERN OF BROAD TROUGHING OVER THE MID-
ATLANTIC AND NORTHEAST STATES IS FORECAST TO TRANSITION AND BE
REPLACED BY A SUMMERTIME UPPER LEVEL RIDGE MIGRATING EASTWARD
FROM THE PLAINS. A SLIGHTLY COOLER AND LESS HUMID AIRMASS WILL
FOLLOW IN THE WAKE OF A COLD FRONT TONIGHT INTO THURSDAY.
INCREASING HEAT AND HUMIDITY WILL ARRIVE ON SCHEDULE WITH THE
OFFICIAL START OF ASTRONOMICAL SUMMER...AND LAST INTO THE
UPCOMING WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
SHOWERS WITH EMBEDDED THUNDER ROLLING IN FROM THE S. STUFF OVER
PBZ AREA JUST REFUSES TO GET INTO THE LAURELS. SO ALL IS ON
TRACK...AND NO SIG CHANGES HAVE BEEN MADE AT 1030AM.
PREV DISC...
JUST A FEW MINOR TWEAKS TO SKY AND POPS BASED ON CURRENT RADAR AND
SATELLITE TRENDS. MOST OF THE TSRA WILL BE THIS AFTN AS HEATING
KICKS IN EVEN THOUGH A FEW BLIPS ARE ON THE SCOPE ALREADY. BUT
MULTIPLE FORCING MECHANISMS AND SFC BOUNDARIES WILL MAKE IT PRETTY
MUCH IMPOSSIBLE TO PINPOINT WHERE/WHEN SHOWERS WILL BE TODAY.
PREV DISC...
BELT OF STRONGER MID-LVL FLOW ON THE SRN EDGE OF SHORTWAVE TROUGH
MOVG EWD FROM QUEBEC TO THE MARITIMES WILL SHIFT EWD ACRS NEW
ENGLAND THIS MORNING. AN ATTENDANT SFC COLD FRONT DRAPED ALONG THE
LWR LKS IS TEAMING WITH A WELL-DEFINED 300MB JET ENTRANCE REGION
TO MAINTAIN A CLUSTER SHOWERS/TSTMS OVER NW PA...WITH A FEW LONE
CELLS CROSSING LK ERIE. THE LATEST MESO MODELS CONTINUE TO WEAKEN
THIS AREA OF PCPN AS IT SHIFTS EWD ACRS MCKEAN CO THRU 12Z. OUTSIDE
OF THE NW MTNS...MOST AREAS SHOULD REMAIN DRY THRU DAYBREAK.
IR SATL LOOP SHOWS A SHIELD OF LYRD MID-HIGH CLOUDS SPREADING NEWD
ACRS CNTRL PA. THESE CLOUDS ARE ASSOCD WITH A SHORTWAVE LIFTING
THRU THE TN VLY AND WEAK SFC LOW ADVANCING EWD TOWARD THE CNTRL
MID-ATLC COAST. ANOTHER COMPACT SHORTWAVE IS CURRENTLY ROTATING
ACRS MN..AND WILL TRACK SEWD INTO THE LWR-MID OH VLY BY THIS
AFTN. THE APPROACHING SHORTWAVE ENERGY /FROM THE SW/ AND
AFOREMENTIONED SFC COLD FRONT /FROM THE NW/ SHOULD PROVIDE
SUFFICIENT FORCING/LIFT TO FUEL SCT TO NMRS TSTM DEVELOPMENT INTO
THE AFTN. HOWEVER THERE IS SOME QUESTION AS TO WHERE THE BEST
LOCATION/AERIAL CVRG WILL BE. THE LATEST HRRR AND 00Z SPC WRF/SSEO
HIGHLIGHT THE AREA SOUTH OF I-80...WITH THE HRRR SHOWING A NOTABLE
INCREASE IN CONVECTION AROUND THE 17-18Z TIMEFRAME.
THE SVR THREAT APPEARS MARGINAL DUE TO WEAK/MODEST INSTABILITY.
HOWEVER I CANT RULE OUT A FEW ORGANIZED STORMS GIVEN 35-40 KT OF
EFFECTIVE BULK SHEAR. COULD ALSO SEE SOME LOCALLY HEAVY RAINS
WITH THE MAIN SURGE OF ANOMALOUS PWATS OVER SOUTHEAST PA. THE
LATER ARRIVING MESO GUIDANCE SEEMS TO BE FORMING A CONSENSUS THAT
THE SRN 1/2 OF THE CWA SHOULD SEE THE MOST ACTIVITY COINCIDENT
WITH PEAK HEATING. AS SUCH...EXPECT TSTM CVRG TO WANE/TAPER OFF
WITH THE ONSET OF NIGHTFALL/SWD MVMT OF COLD FRONT.
THE FRONT WILL PUSH SOUTH ACRS THE CWA BY LATER TONIGHT WITH MUCH
DRIER/BELOW NORMAL PWAT AIR ARRIVING FROM THE NORTH. WILL HOLD
ONTO SOME LOW POPS ALONG THE MASON DIXON LINE INTO EARLY WEDNESDAY
MORNING BUT MOST AREAS SHOULD BE DRY AFT 06Z...ESPECIALLY TO THE
NORTH OF THE TURNPIKE.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
HIGH PRES WILL PREVAIL ON WEDNESDAY BRINGING PLENTY OF SUNSHINE.
THE WEATHER SHOULD BE RATHER COMFORTABLE AND PLEASANT WITH
COOLER NLY WINDS AND LOW HUMIDITY...WITH TEMPS GENERALLY IN THE
70S. CLR/CALM CONDS WED NIGHT SHOULD ALLOW OVERNIGHT LOWS TO FALL
INTO THE LOW-MID 40S ACRS THE NRN TIER...AND LOW-MID 50S IN THE
SOUTH. SOME OF THE USUAL COLD SPOTS IN THE NRN MTNS COULD DIP
INTO THE UPPER 30S.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
A DEEP CLOSED LOW MOVG ACRS THE PACIFIC NW AND NRN ROCKIES WILL
ALLOW THE CENTRAL PLAINS UPPER RIDGE TO SLIDE EWD WITH RISING HGTS
EXPECTED DOWNSTREAM OVER THE ERN CONUS. CONSENSUS OF MODEL AND
ENSEMBLE DATA CONTINUES TO BUILD THE RIDGE TO 588+DM THRU THE
WEEKEND WITH THE FIRST TASTE OF SUMMERTIME HEAT/HUMIDITY ARRIVING
ON SCHEDULE.
LLVL S-SWLY RETURN FLOW AROUND SFC HIGH PRES DRIFTING OFF THE EAST
COAST WILL BRING AN INCREASE IN LLVL MSTR THRU THE END OF THE WORK
WEEK...WITH JUST A SLGT CHC FOR AN AFTN POP-UP/AIRMASS TYPE SHOWER
OR TSTM ON FRI.
ABOVE NORMAL 500 HPA HEIGHTS OVERSPREAD THE COMMONWEALTH THIS
WEEKEND. THIS SHOULD TRANSLATE INTO WARMER-THAN-NORMAL TEMPS WITH
THE GFS-BASED MOS GUID MORE BULLISH THAN THE EC MOS ON THE HEAT.
PATTERN ALSO HAS A RING-OF-FIRE LOOK TO IT SO WILL NEED TO WATCH
FOR MCS ACTIVITY/RIDGE ROLLERS.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
LOW LEVEL MOISTURE MUCH HIGHER IN THE S THAN ELSEWHERE. WAVE
ROLLING TO THE EAST OVER THE CENTRAL APPALACHIANS IS PUSHING A
SHIELD OF RAIN WITH EMBEDDED THUNDER INTO THE LOWER SUSQ WHICH
WILL NEGATIVELY IMPACT FLYING CONDITIONS AT THV/MDT/CXY/LNS BEFORE
NOON. A BOUNDARY OVER THE NRN TIER THIS MORNING WILL INCH TO THE
SOUTH AND DEVELOP SCATTERED SHRA/TSRA THIS AFTN OVER THE CENTRAL
AND SWRN AIRFIELDS AS WELL. BFD LOOKS TO BE THE TERMINAL WITH THE
LEAST CHC FOR SHRA/TSRA. VFR CONDS WILL PREDOMINATE...WITH BRIEF
VSBY REDUCTION POSSIBLE WITH ANY SHRA/TSRA. CURRENT THINKING IS
THAT THE FRONT DOES NOT CLEAR THE SOUTHERN TIER UNTIL LATER THIS
EVENING. BUT WITHOUT DIURNAL HEAT...MUCH OF THE TSRA WILL BE DONE
AROUND 02Z. IFR CIGS AND VSBYS WILL AGAIN BE A POSSIBILITY
TONIGHT IN FOG - ESP WHERE RAIN OCCURS THIS AFTN.
OUTLOOK...
WED...EARLY AM LGT RAIN/LOW CIGS POSSIBLE JST/AOO.
THU...NO SIG WX EXPECTED.
FRI-SAT...ISOLD PM TSRA IMPACTS POSSIBLE.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...STEINBUGL
NEAR TERM...DANGELO/STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...DANGELO/CERU
Hazardous weather outlook, Jun 18, 3:53 AM EST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 AM EDT TUE JUN 18 2013
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
453 AM EDT TUE JUN 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...IN ADVANCE
OF A COLD FRONT PUSHING SOUTHWARD FROM THE LOWER GREAT LAKES. A
FEW STORMS MAY APPROACH SEVERE LIMITS ESPECIALLY ALONG AND TO THE
SOUTH OF INTERSTATE 80...WITH STRONG WINDS AND HAIL THE PRIMARY
HAZARDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MS
In the hours before
Special weather statement, Jun 18, 9:56 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1056 AM EDT TUE JUN 18 2013
PAZ064-065-181545-
ADAMS PA-YORK PA-
1056 AM EDT TUE JUN 18 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS AND SOUTHERN
YORK COUNTIES...
AT 1053 AM EDT...A STRONG THUNDERSTORM WAS NEAR LITTLESTOWN...MOVING
NORTHEAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT PARKVILLE...GLEN ROCK...SHREWSBURY...
WINTERSTOWN AND BROGUE.
THIS WILL IMPACT I-83 BETWEEN MILE MARKERS 1 AND 12.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 94...
STATE ROAD 97.
LAT...LON 3977 7718 3995 7647 3992 7642 3972 7635
3972 7716
FORECASTER: MARTINFlash Flood, York
- When
- June 18, 11:20 AM EST to 1:45 PM EST
- Where
- York County, 0.53 mi W of Jacobus to 0.83 mi SW of Leaders Hgts
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.880, -76.710
Torrential thunderstorm rains produced localized flash flooding in south-central York County. Significant ponding of water closed a portion of I-83 near Lake Redman. Street flooding also occurred in Red Lion as runoff quickly overwhelmed storm drains.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Idaho, June 18, 20131 death · 1 event
- Damaging Winds in Georgia, June 18, 2013$139,000 · 60 kt wind · 6 events
- Tornado and Damaging Winds in North Carolina, June 18, 2013$151,000 · EF0 · 3 events
- Hail in Minnesota, June 18, 2013$100,000 · 2.5 in hail · 5 events
- Flash Flooding and Hail in Massachusetts, June 18, 2013$40,000 · 1 in hail · 4 events
- Tornado and Hail in Colorado, June 18, 2013EF1 · 4 events
- Flash Flooding and Damaging Winds in Louisiana, June 18, 2013$20,000 · 53 kt wind · 11 events
- Flash Flooding and Damaging Winds in South Carolina, June 18, 2013$19,000 · 50 kt wind · 11 events
- Flash Flooding and Flood in New Jersey, June 18, 2013$20,000 · 9 events
- Flash Flooding and Hail in Kansas, June 18, 20132 in hail · 19 events
- Flash Flooding and Hail in Kansas, June 18, 20132 in hail · 18 events
- Hail and Damaging Wind in Iowa, June 18, 2013$21,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447439.